Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Salt Lake City, UT

August 10, 2005Beaver County, Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 10, 2005, 9:39 PM MDT for Beaver County, Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 9:39 PM MDT (03:39 UTC)
Expired
Aug 11, 2005, 12:45 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Beaver County, UT, Iron County, UT

The radar

The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 110341
FFWSLC
UTC001-021-110645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BEAVER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BEAVER
  NORTHEASTERN IRON COUNTY IN UTAH

* UNTIL 1245 AM MDT

* AT 935 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING IS OCCURRING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MINERSVILLE...MANDERFIELD AND ADAMSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3837 11259 3833 11308 3787 11306 3793 11250

$$

CVG
1 follow-up statement
000 
WGUS75 KSLC 110431
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1027 PM MDT WED AUG 10 2005

UTC001-021-110645-
IRON UT-BEAVER UT-
1031 PM MDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 AM MDT FOR CENTRAL
BEAVER AND NORTHEASTERN IRON COUNTIES...

AT 1021 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MINERSVILLE 
STATE PARK.

DOPPLER WEATHER RADAR INDICATES ABOUT 3 INCHES OF RAIN HAVE FALLEN 
IN TWO HOURS OVER NORTHEASTERN IRON COUNTY JUST EAST OF HIGHWAY 130. 
IN BEAVER COUNTY RADAR INDICATES NEARLY TWO INCHES OF RAIN HAVE 
FALLEN JUST SOUTH OF THE MINERSVILLE RESERVOIR DAM. FLASH FLOODING 
IS LIKELY OCCURRING ALONG HIGHWAY 21 BETWEEN THE DAM AND MINERSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3837 11259 3833 11308 3787 11306 3793 11250

$$

CVG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:57 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 10, 8:57 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
857 PM MDT WED AUG 10 2005

.SYNOPSIS...DRIER AIR WILL SPREAD ACROSS NORTHERN UTAH DURING THE
DAY THURSDAY...WHILE A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS
SOUTHERN UTAH.

&&

.DISCUSSION...SLOW MOVING THUNDERSTORMS HAVE DEVELOPED THIS EVENING
IN SOUTHERN UTAH AND RADAR ESTIMATED 2-4 INCHES FELL IN REMOTE
AREAS. WILL EXTEND THE FLASH FLOOD WATCH IN THE CURRENT EFFECTIVE
AREA THROUGH 600 AM. NEW MODELS OFFER NO SURPRISES. A DRIER AND MORE
STABLE AIRMASS WILL PUSH ACROSS NORTHERN UTAH THROUGH FRIDAY WHILE
MOISTURE REMAINS POOLED OVER THE SOUTHERN SECTIONS.

&&

.HYDRO...VERY MOIST AIRMASS COMBINED WITH WEAK WINDS ALOFT WILL
RESULT IN POTENTIAL FOR HEAVY RAINS WITH ANY STORMS WHICH DEVELOP
OVER CENTRAL AND SOUTHERN UT TONIGHT. WILL EXTEND THE FLASH FLOOD
WATCH UNTIL 6 AM.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 AM TONIGHT ZONES UTZ014>017-019-020.
WY...NONE.

&&

GIBSON
Hazardous weather outlook, Aug 10, 6:35 AM MDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 AM MDT WED AUG 10 2005

UTZ001>021-WYZ021-111300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
635 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS UTAH TODAY.
LOCAL HEAVY RAIN IS POSSIBLE WITH THESE STORMS...PARTICULARLY OVER
SOUTHERN UTAH. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO TONIGHT
THEN DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MAINLY
SOUTHERN UTAH THROUGH THE REMAINDER OF THE WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:25 PM MDTFlash Flood WarningSLCKane3 hr
Aug 10, 6:46 PM MDTFlash Flood WarningSLCBeaver3 hr
Aug 10, 10:48 PM MDTFlash Flood WarningSLCIron3 hr
Aug 11, 3:35 PM MDTSevere Thunderstorm WarningSLCDuchesne26 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.